Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Las Vegas, NV

July 18, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 18, 2017, 5:14 PM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2017, 5:14 PM MST (00:14 UTC)
Expired
Jul 18, 2017, 7:15 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

753 
WGUS55 KVEF 190014
FFWVEF
AZC015-190215-
/O.NEW.KVEF.FF.W.0012.170719T0014Z-170719T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
514 PM MST TUE JUL 18 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central Mohave County in northwestern Arizona...

* Until 715 PM MST

* At 510 PM MST, Heavy rain has ended across much of the warned 
  area. However, runoff will continue. Additional light rain is 
  possible which could cause additional flooding on already wet 
  drainages.

* Some locations that will experience flooding include...
  Kingman, Wild Cow Campground, Dw Ranch Road, New Kingman-Butler,
  Valentine, Diamond Creek Campground, Diamond M Ranch, Blake Ranch 
  Road, Hualapai Mountain Park, Hualapai, Peach Springs Hackberry 
  Road, Diamond Creek Road, and Route 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3490 11406 3522 11408 3577 11354 3577 11334
      3480 11333 3476 11334

$$

CFS
1 follow-up statement
283 
WGUS75 KVEF 190213
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
713 PM MST TUE JUL 18 2017

AZC015-190221-
/O.EXP.KVEF.FF.W.0012.000000T0000Z-170719T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
713 PM MST TUE JUL 18 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 715 PM MST...

Any flood waters should have receded. Flooding is no longer expected 
to pose a threat and therefore the flash flood warning for south 
central Mohave County will be allowed to expire at 715 PM MST. 
Please continue to heed any remaining road closures.

LAT...LON 3490 11406 3522 11408 3577 11354 3577 11334
      3480 11333 3476 11334

$$

Czyzyk

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:28 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 18, 3:28 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
328 PM PDT Tue Jul 18 2017

.SYNOPSIS...A moist and unstable airmass will result in scattered to
numerous thunderstorms and locally heavy rainfall across southern
Nevada...Northwest Arizona...and far eastern California through this
evening. Drier conditions are expected across most of Inyo county
where temperatures will remain hot and skies mostly sunny. Some
drying is expected beginning Thursday but there will still be
thunderstorm chances through the weekend mainly over Mohave County
and eastern portions of Lincoln, Clark and San Bernardino Counties.
&&

.DISCUSSION...Things fired back up over Mohave County after a bit of
a lull in the action and some of that activity looks like it could
be producing heavy rain. The rest of the area has been slow to get
going after the air mass got worked over early this morning. Models
still indicate decent cape and precipitable water is 1.5 to 2.1
inches and if clouds can thin some more and temperatures manage to
pop up, there could still be a threat of thunderstorms with heavy
rain over Clark and eastern San Bernardino County.  So, I left the
Flash Flood Watch going through 8 pm. There is still a possibility
of early cancellation however. By Thursday, it looks like we lose
the influence of the circulations which were moving through the area
today. However, the air mass remains pretty moist and somewhat
unstable over southeast Nevada, northwest Arizona and eastern San
Bernardino Counties through the remainder of the week, leading to a
chance of mainly afternoon and early evening thunderstorms. Inyo,
Nye, Esmeralda and western San Bernardino County will remain dry and
stable. Not much confidence in the pattern evolution late this
weekend through early next week. For now I kept thunderstorm chances
mainly over Mohave County Sunday and Monday with a little westward
expansion Tuesday but confidence is low. Temperatures are forecast
to remain fairly close to normal from Thursday through Tuesday.
&&

.AVIATION...For McCarran...There is still a slim chance of
thunderstorms developing again for the late afternoon and early
evening in or near the Las Vegas Valley. Confidence is pretty low
however. Winds mainly look to be south to southeast under 10 knots
through early this evening. Winds late this evening through tonight
should be south/southwest under 10 knots. We may see a brief period
of light east to southeast Thursday morning but overall it looks
like winds will be south around 10 knots much of the day.

For the rest of southern Nevada, northwest Arizona and southeast
California...Outside of erratic thunderstorm wind gusts, winds will
mainly be southerly 5-15 kts with gusts 20-25 kts through Thursday.
However, there could be several hours of light and variable winds
tonight. &&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
continue to run high and fast from snow melt. Some road closures
continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass
continue to be utilized to minimize flows through Bishop and Big
Pine. Remember, never drive through flooded roadways or around
barricades. Also, pastureland or farmland adjacent to creeks,
streams or rivers could experience areas of standing water.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Discussion...Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 18, 12:00 PM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1200 PM PDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     1 N ENTERPRISE          36.03N 115.24W
07/17/2017                   CLARK              NV   PUBLIC

            LARGE TREE DOWNED NEAR S RAINBOW AND W
            WIGWAM AVE. PICTURE SENT IN VIA SOCIAL
            MEDIA.

&&

CK
Local storm report, Jul 18, 2:42 PM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
242 PM PDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             17 S PEACH SPRINGS      35.29N 113.37W
07/18/2017  E1.00 INCH       MOHAVE             AZ   CO-OP OBSERVER

&&
Local storm report, Jul 18, 4:51 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
451 PM PDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      2 N WIKIEUP             34.74N 113.60W
07/18/2017                   MOHAVE             AZ   COUNTY OFFICIAL

            STATION RD CLOSED DUE TO FLOODING BETWEEN
            HWY 93 AND BACK RD.

&&

AA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:14 PM MSTSevere Thunderstorm WarningVEFMohave35 min
Jul 19, 6:04 AM MSTFlash Flood WarningVEFMohave3 hr
Jul 19, 7:11 AM MSTFlash Flood WarningVEFMohave3 hr
Jul 19, 8:32 AM MSTFlash Flood WarningVEFMohave3 hr
Jul 19, 10:08 AM MSTFlash Flood WarningVEFMohave112 min
Jul 19, 12:42 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.